Alert archive / California / Wind Advisories in 2023

Wind Advisory 9, NWS Sacramento, CA

February 22, 2023

NWS Sacramento, CA issued this wind advisory at Feb 22, 2023, 12:30 PM PST. It took effect at Feb 23, 2023, 10:00 AM PST. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2023, 12:30 PM PST (20:30 UTC)
In effect from
Feb 23, 2023, 10:00 AM PST
Expired
Feb 24, 2023, 11:53 AM PST
In force
26 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

434 
WWUS76 KSTO 222030
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
1230 PM PST Wed Feb 22 2023

CAZ015>019-231200-
/O.NEW.KSTO.WI.Y.0009.230223T1800Z-230225T0000Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
and Modesto
1230 PM PST Wed Feb 22 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THURSDAY TO 4 PM PST
FRIDAY...

* WHAT...South to Southeast winds 20 to 35 mph with gusts up to 
  50 mph expected.

* WHERE...Northern Sacramento Valley, Central Sacramento Valley, 
  Southern Sacramento Valley, Carquinez Strait and Delta and 
  Northern San Joaquin Valley Counties.

* WHEN...From 10 AM Thursday to 4 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
964 
WWUS76 KSTO 230915
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
115 AM PST Thu Feb 23 2023

CAZ015>019-240000-
/O.CON.KSTO.WI.Y.0009.230223T1800Z-230225T0000Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
and Modesto
115 AM PST Thu Feb 23 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THURSDAY TO 4 PM
PST FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts of 40 to 50 mph 
  expected.

* WHERE...Sacramento Valley, Carquinez Strait and Delta and
  Northern San Joaquin Valley.

* WHEN...From 10 AM Thursday to 4 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds expected later this
  afternoon and tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
150 
WWUS76 KSTO 232035
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
1235 PM PST Thu Feb 23 2023

CAZ015>019-241230-
/O.CON.KSTO.WI.Y.0009.000000T0000Z-230225T0000Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
and Modesto
1235 PM PST Thu Feb 23 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts of 40 to 50 mph 
  expected.

* WHERE...Sacramento Valley, Carquinez Strait and Delta and 
  Northern San Joaquin Valley.

* WHEN...Through 4 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest wind expected overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
179 
WWUS76 KSTO 240915
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
115 AM PST Fri Feb 24 2023

CAZ015>019-250000-
/O.CON.KSTO.WI.Y.0009.000000T0000Z-230225T0000Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
and Modesto
115 AM PST Fri Feb 24 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...Southeast winds 20 to 30 mph with gusts of 40 to 50 mph.

* WHERE...Sacramento Valley, Carquinez Strait and Delta and 
  Northern San Joaquin Valley.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds expected overnight and
  Friday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
289 
WWUS76 KSTO 241240
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
440 AM PST Fri Feb 24 2023

CAZ015-241345-
/O.CAN.KSTO.WI.Y.0009.000000T0000Z-230225T0000Z/
Northern Sacramento Valley-
Including the cities of Redding and Red Bluff
440 AM PST Fri Feb 24 2023

...WIND ADVISORY IS CANCELLED...

Winds have decreased.

$$

CAZ016>019-250000-
/O.CON.KSTO.WI.Y.0009.000000T0000Z-230225T0000Z/
Central Sacramento Valley-Southern Sacramento Valley-
Carquinez Strait and Delta-Northern San Joaquin Valley-
Including the cities of Chico, Oroville, Marysville/Yuba City, 
Sacramento, Fairfield/Suisun, Stockton, and Modesto
440 AM PST Fri Feb 24 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...Southeast winds 20 to 30 mph with gusts of 40 to 50 mph.

* WHERE...Central and southern Sacramento Valley, Carquinez Strait
  and Delta, and Northern San Joaquin Valley.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds are occurring early this
  morning and will decrease during the day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
723 
WWUS76 KSTO 241953
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
1153 AM PST Fri Feb 24 2023


CAZ016>019-242100-
/O.CAN.KSTO.WI.Y.0009.000000T0000Z-230225T0000Z/
Central Sacramento Valley-Southern Sacramento Valley-
Carquinez Strait and Delta-Northern San Joaquin Valley-
Including the cities of Chico, Oroville, Marysville/Yuba City, 
Sacramento, Fairfield/Suisun, Stockton, and Modesto
1153 AM PST Fri Feb 24 2023

...WIND ADVISORY IS CANCELLED...

Winds have decreased across the area. Locally breezy conditions
may continue over the next few hours. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Feb 22, 3:22 AM PST, 9 hours 8 minutes earlier.

Area forecast discussion, Feb 22, 3:22 AM PST, 9 hours 8 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
322 AM PST Wed Feb 22 2023

.SYNOPSIS...
Colder unsettled weather into Saturday with the potential for
significant snow in the foothills and mountains. Snow possible
across portions of the northern Sacramento Valley later this
week. Gusty winds late this week. Additional rain and snow Sunday
into early next week.

&&

.Discussion...
Colder air is filtering into region this morning. The north end of
the valley indicates temperatures running around 10 degrees
colder than this time yesterday and Blue Canyon is 25 degrees
colder. There is a lull in activity this morning but showers are
expected to increase this afternoon with possible isolated
thunderstorms. Profiles only indicate some weak instability
today. Low snow levels will continue to be around 1000 feet into
Friday and may dip to around 500 feet at times. Western slopes are
expected to increase with mainly snow showers today but are not
expected to increasing in intensity until tonight when greater
snow accumulations are expected. The valley may see a few snow
showers tonight but precipitation continues to remain very limited
for the valley, so no impacts are expected.

Later Thursday into Friday continues to be the period when the
low moves southward and precipitation increases across the area.
There is still a hint from the models that the initial main focus
will be along the coastal range and into the Northeast foothills
and adjacent mountains most of Thursday night. Late Thursday night
and Friday morning intensities increase over the Motherlode and
western slopes with the heaviest totals south of US-50.
Interestedly the models still keep a focus of heavier
precipitation along the coastal range during this time period as
well. This is the time period when the western side of the valley
is vulnerable with the potential for some heavy snow
accumulation. What makes this a difficult forecast is the winds
increase from the south starting Thursday afternoon and continue
into Friday morning. This may help to bring some warmer air into
the valley. Already from a day ago forecasted low temperatures
have increased but at this point models still have heavy amounts
of snow forecast for the westside of the valley. Lower dewpoints
on the westside may be what helps to keep snow in the forecast.
Wind advisory will likely be needed late Thursday afternoon into
Friday morning throughout the valley. Adding to the weather there
will be the potential for some thunderstorms on Thursday. The
storms will probably contain mostly small hail with all the cold
air in place with some accumulating hail possible. Wind shear
looks really nice as well so a busy day looks to be in store.

Friday evening the low moves south of the region along the coast.
As it does precipitation will be winding down from north to
south. Some wrap around moisture on Saturday may be able to
continue to produce some light snow showers over the mountains
mainly south of I-80.

&&

.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)...

Clusters and ensembles are consistent in showing a stormy pattern
from early to the middle of next week. These systems originate
from western Canada and while cold, they won't be as cold as the
ones this week. This is due to the overwater trajectory, with
marine modification to the airmass bringing milder temperatures.
Because of this, snow levels are not projected to be quite as
low, generally around 2,000-3,000 feet. This would bring
accumulating snow over the mountains and potentially down into the
upper foothills. Moisture levels look higher with a better marine
tap, so higher precipitation totals are anticipated, with the
potential for several feet of moutain snow. Current probabilities
for the northern Sierra for 3-day totals of 4 feet of snow are
around 45% to 75%, which is quite high for this far out.

The setup begins Sunday as the cold upper low over Southern
California exits to the east with just some light snow showers
over the Sierra south of I-80. Morning lows should be cool but
around 5 degrees higher than on Friday. A weak shortwave will
gradually move southward into the region bringing increasing
chances of precipitation through the day. This is ahead of a
stronger system Monday through Tuesday, with yet another cold
system dropping down from western Canada. ECMWF ensemble run-to-
runs are showing good consistency in a fairly strong, wet system
Monday into Tuesday. The current timing suggests the heaviest
mountain snow Monday night into Tuesday morning. Winter travel is
expected to be difficult. Some gusty southerly winds are also
projected during that time period, bring additional impacts.
Valley rainfall totals for Sunday through Tuesday are currently
projected around 0.75" to 1.50", but this is just an early
estimate with quite a bit of uncertainty in the details. EK

&&

.AVIATION...

General VFR conditions for interior NorCal over the next 24
hours. Scattered -SHRA mainly over the foothills, with -SHSN over
the mountains today. Snow levels around 1000-2000 feet. Light
Valley showers possible after 20z-22z, along with a few isolated
evening thunderstorms. There are better chances for showers Thursday,
including -SHSN into the northern Sacramento Valley and
potentially -RASN into the central/southern Sacramento Valley and
northern San Joaquin Valley. Valley surface winds should be
generally 12 kts or less today. EK

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 4 AM Thursday to 4 PM PST Friday for
Motherlode-Mountains Southwestern Shasta County to Western
Colusa County-Northeast Foothills/Sacramento Valley-Shasta Lake
Area / Northern Shasta County-West Slope Northern Sierra Nevada-
Western Plumas County/Lassen Park.

Winter Storm Watch from Thursday afternoon through Friday
afternoon for Central Sacramento Valley-Northern Sacramento
Valley.

&&

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.